Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 17, 2008, 11:25 PM MDT for Eddy County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 11:25 PM MDT (05:25 UTC)
- Expired
- Aug 18, 2008, 12:30 AM MDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 180525 SVRMAF NMC015-180630- /O.NEW.KMAF.SV.W.0253.080818T0525Z-080818T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1125 PM MDT SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1230 AM MDT * AT 1121 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SEVEN RIVERS...OR 14 MILES SOUTH OF ARTESIA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... . SEVEN RIVERS... LAKEWOOD... CARLSBAD... HIGHWAY 285 NORTH OF CARLSBAD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS ARE OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3241 10395 3230 10451 3268 10461 3271 10435 TIME...MOT...LOC 0523Z 316DEG 15KT 3265 10447 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:01 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 9:01 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CDT SUN AUG 17 2008
.UPDATE...
SEE FORECAST DISCUSSION BELOW.
&&
.DISCUSSION...
BASED ON LATEST RADAR TRENDS FROM CENTRAL AND EASTERN NEW
MEXICO...HAVE DECIDED TO INCREASE POPS ACROSS THE NORTHERN PERMIAN
BASIN AND THE PLAINS OF SOUTHEAST NEW MEXICO OVERNIGHT. LATEST
TRENDS CONTINUE TO SHOW A WELL DEVELOPED MCS STRETCHING FROM THE
NORTHERN TEXAS PANHANDLE...SOUTHWESTWARD THROUGH THE RUIDOSO AREA.
ALTHOUGH THE ACTIVITY REMAINS MOSTLY A BROKEN LINE OF CONVECTION
AT THE CURRENT TIME...LATEST RADAR DEPICTIONS FROM KFDX RADAR SHOW
A POTENTIAL MERGING OF SEPARATE CLUSTERS WITHIN THE NEXT HOUR OR
SO TO THE NORTH OF ROSWELL. WITH CONTINUED SOUTHEASTWARD MOVEMENT
OF THE FEATURE AND FORECAST H85-30 THICKNESS LINES FROM VARIOUS
SHORT TERM OPERATIONAL PROGS...ACTIVITY WILL LIKELY BEGIN WORKING
INTO THE SOUTHEAST PLAINS OF NEW MEXICO AROUND MIDNIGHT. WITH TRENDS NOW
WELL ESTABLISHED...HAVE DECIDED TO LEAVE CURRENT FFA IN PLACE FOR
THE TIME BEING. POTENTIAL HEAVY RAINFALL TONIGHT WITH PASSING MCS
COUPLED WITH ADDITIONAL ROUNDS OF STORMS TOMORROW AS MAIN UPPER-
LEVEL LOW SAGS SOUTHWARD INTO THE TEXAS PANHANDLE...JUSTIFIES
KEEPING CURRENT HEADLINE IN PLACE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 79 64 83 / 70 50 50 30
CARLSBAD NM 65 84 66 84 / 50 30 30 20
DRYDEN TX 68 84 70 90 / 70 40 30 30
FORT STOCKTON TX 65 85 68 86 / 60 40 30 30
GUADALUPE PASS TX 60 84 61 82 / 40 30 20 20
HOBBS NM 63 79 63 82 / 70 40 30 20
MARFA TX 57 80 59 79 / 50 30 20 30
MIDLAND INTL AIRPORT TX 65 80 66 84 / 70 40 40 30
ODESSA TX 66 80 65 84 / 70 40 40 30
WINK TX 67 85 69 87 / 60 40 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ MONDAY FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
&&
32Hazardous weather outlook, Aug 17, 11:53 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1253 PM CDT SUN AUG 17 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1253 PM CDT SUN AUG 17 2008 /1153 AM MDT SUN AUG 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT...INCLUDING THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...GUADALUPE AND DAVIS MOUNTAINS...AND THE TRANS PECOS REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY RESULT IN LOCALLY HEAVY RAINFALL AND FLOODING ACROSS THE REGION AGAIN BOTH MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS...LAW ENFORCEMENT OFFICIALS AND OTHER INTERESTS SHOULD STAY ALERT TO THE FLASH FLOODING POTENTIAL ACROSS THE AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Aug 17, 11:21 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 54 min |
| Aug 18, 12:21 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 18, 12:23 AM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 52 min |
| Aug 18, 12:25 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 18, 1:15 AM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 60 min |
| Aug 18, 2:21 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.